Friday, March 12, 2010

Antidepressant discontinuation syndrome

David J. Muzina, MD, Vice president and national practice leader for neurosciences, Medco Health Solutions, Fort Worth, TX 

Most psychiatrists have encountered patients who report distressing symptoms when they have forgotten to take their antidepressant for a few days or during changes in the medication regimen. A discontinuation syndrome can occur with almost any antidepressant, highlighting the need to slowly taper these medications when discontinuation is part of a treatment plan.

This article discusses antidepressant discontinuation syndrome (ADS) in a patient who experienced substantial distress after a rapid antidepressant taper in preparation for electroconvulsive therapy (ECT). My goal is to raise awareness of ADS, promote early detection of the syndrome, and address proper prevention and management strategies.

Read full text (free access)

Comment on this article

Email the editor

1 comment:

  1. There are so many antidepressants on the market, that everyone can find appropriate one for his condition, response and side effects. Milder usually shouldn't be hard to go off, but anything that has an impact on your brain, can be addictive and may leave some consequences.